Could continued tablet pc use cause eye damages ?

Discussion in 'The Tablet PC Life' started by tivoboy, Apr 28, 2008.

Thread Status:
Not open for further replies.
  1. wladston

    wladston Pen Pal - Newbie

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    5
    Hey guys,

    Sorry for the slightly offtopic post... let me get straight :

    I broke my feet in an accident, and due to the time I was immobilized, I used a lot my tablet pc computer, with I have mounted in a vertical position to use as a "lcd monitor computer".

    I have developed a small edema on the macular part of the retina of the left eye, with some alterations on the optical nerve, fogging my left eye's vision. The specialized physician could not find any cause for the eye problem, other than stress or emotional disorder.

    I was wondering if the radiation the tablet pc digitizer screen emits to power the pen could have caused any trouble on my eye. I spent a LOT of time with my eyes in about 20~30 cm away from the screen. The pen needs to be about 0.5 cm from the screen to work....

    What do you think ?
     
  2. kureshii

    kureshii Scribbler - Standard Member Senior Member

    Messages:
    1,478
    Likes Received:
    1
    Trophy Points:
    56
    First of all, I'm not aware of any radiation that the screen emits to power the pen. The pen is either powered by a small embedded battery, or doesn't need to be powered at all.

    I stare at my tablet screen anywhere between 8 to 12 hours, sometimes more, and at similar distances (25-40cm). No eye problems that I'm aware of have developed in this time period, and I've been using it for 1.5 years now.

    Besides, any radiation-caused health effects won't surface for at least a few years; at least, I don't see any possibility of that happening within such a short period unless the tablet is nuclear-powered...

    It is still prudent to rest your eyes properly though, especially if you're going to be using a laptop/tablet for extended periods. Take a break every hour, keep the screen further away if you can, do eye massages if they help.
     
  3. Frank

    Frank Scribbler - Standard Member Senior Member

    Messages:
    3,847
    Likes Received:
    3
    Trophy Points:
    116
    He means the electro-magnetic field produced by the Wacom digitizer to a) power the pen and b) to locate the pen
    I don't believe that this electro-magnetic field is so strong to cause eye damages, especially if your head is about 30cm from the digitzer away.

    A lot of artists sit the whole day in front of such a wacom tablet, and they still live and I never heard some eye damage.

    There exist so much other possibilities which caused your eye damage, like too much unusual UV-radiation from the sun after you went outside on a sunny day which caused the eye problems (just like on the skin which causes sunburn), drugs, overall health (blood pressure), ... I'm not a physician, and I don't know what your eye really has, so I can't say anything.

    I just can't imagine that this low powered electromagnetic field is so strong to cause eye damage, in a distance over 30cm. The TFT doesn't emit radiation, too. So your eye damage shouldn't come from using a tablet too long.
     
    Last edited by a moderator: May 18, 2015
  4. daver

    daver Scribbler - Standard Member Senior Member

    Messages:
    759
    Likes Received:
    72
    Trophy Points:
    41
    i, too, doubt that the radiation is the cause for any damage to the eyes. while there is radiation emitted from several parts of the tablet, it isn't nearly enough to cause damage like that.

    my cousin has been diagnosed with macular degeneration recently. he works for the IT department with the gov't and so he works with computers day in and day out. his special eye doctor (sorry, don't know the proper term) says it's not exclusively from staring at computer screens all day, but that it's a factor.

    while computer usage certainly isn't the main cause for eye damages, it shouldn't be overlooked because staring at computer screens is a HUGE stress on the eyes
     
  5. nikecar

    nikecar Scribbler - Standard Member Senior Member

    Messages:
    1,524
    Likes Received:
    0
    Trophy Points:
    56
    my left eye seems at times more fuzzy, but I attribute it to my dual monitors at work. I have a 19 and a 17"
     
  6. schmolch

    schmolch Scribbler - Standard Member

    Messages:
    193
    Likes Received:
    0
    Trophy Points:
    31
    While i could not find any hard numbers about the Strength of the EM-Field on a Wacom Tablet, i would bet my left nut that it is totally insignificant just based on the tiny amount of power a Wacom Digitizer consumes.
    EM-Fields are all around us, the only cases (im aware of) where EM-Fields have been shown to have a negativ effect on our health is when living in close proximity of high-voltage power lines where the Field-Strength is about 123454321 phantastillion times bigger.
     
  7. SgtDirtbag

    SgtDirtbag Scribbler - Standard Member

    Messages:
    130
    Likes Received:
    0
    Trophy Points:
    31
    If the EM field could cause such effects, I bet we'd have heard by now of legions of digital artists with wrist cancer.

    My uneducated guess: Your eye is being funky on its own.
     
  8. wladston

    wladston Pen Pal - Newbie

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    5
    Right guys, really thanks for the help! I'm now feeling much more safe about using my tablet at 23~30 cm ....

    I couldn't, however, find what is the power of the EM field for my 15" widescreen tablet.... I would like to know that, more for curiosity.

    If it's not the EM field, then the cause of my eye condition could only be attributed to stress or to some neurological condition ... I home my physician can get my eye back to business.... and I'll try to unstress a bit :)

    Thanks again!
     
  9. 117

    117 Pen Pal - Newbie

    Messages:
    49
    Likes Received:
    0
    Trophy Points:
    15
    They are right that the EM has nothing to do with it.
    Is it still blurry now? Both eyes?
    What have they given to you for it or what makes it better...eye drops?
    What did you mean by specialist? Did you see Optho?
    If they cant find anything wrong then maybe its a neurological disorder.
    See you primary physician if it get worst.
     
  10. kureshii

    kureshii Scribbler - Standard Member Senior Member

    Messages:
    1,478
    Likes Received:
    1
    Trophy Points:
    56
    You said the specialized physician could not find any cause for the eye problem, other than stress or emotional disorder; have you sought a second opinion yet?
     
Loading...
Thread Status:
Not open for further replies.

Share This Page